Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 43, NWS Grand Forks, ND

August 5, 2025Richland County, Sargent County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Aug 5, 2025, 8:10 PM CDT for Richland County, Sargent County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2025, 8:10 PM CDT (01:10 UTC)
Expired
Aug 5, 2025, 9:00 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Richland County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 106 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

625 
WFUS53 KFGF 060110
TORFGF
NDC077-081-060200-
/O.NEW.KFGF.TO.W.0043.250806T0110Z-250806T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
810 PM CDT Tue Aug 5 2025

The National Weather Service in Grand Forks has issued a

* Tornado Warning for...
  Southwestern Richland County in southeastern North Dakota...
  East central Sargent County in southeastern North Dakota...

* Until 900 PM CDT.

* At 810 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Rutland, or 17 miles northwest of Veblen, moving
  east at 30 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Lidgerwood, Wyndmere, Rutland, Geneseo, Cayuga, and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4603 9758 4611 9758 4627 9713 4598 9703
TIME...MOT...LOC 0110Z 267DEG 28KT 4607 9749 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Perroux
2 follow-up statements
847 
WWUS53 KFGF 060127
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
827 PM CDT Tue Aug 5 2025

NDC077-081-060200-
/O.CON.KFGF.TO.W.0043.000000T0000Z-250806T0200Z/
Richland ND-Sargent ND-
827 PM CDT Tue Aug 5 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR WEST
CENTRAL RICHLAND AND EAST CENTRAL SARGENT COUNTIES...

At 827 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Cayuga, or 18 miles north of Veblen, moving east at
25 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wyndmere, Cayuga, and Hamlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4606 9748 4615 9748 4627 9713 4611 9707
TIME...MOT...LOC 0127Z 249DEG 23KT 4612 9735 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Perroux
396 
WWUS53 KFGF 060150
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
850 PM CDT Tue Aug 5 2025

NDC077-081-060200-
/O.EXP.KFGF.TO.W.0043.000000T0000Z-250806T0200Z/
Richland ND-Sargent ND-
850 PM CDT Tue Aug 5 2025

...THE TORNADO WARNING FOR WEST CENTRAL RICHLAND AND EAST CENTRAL
SARGENT COUNTIES WILL EXPIRE AT 900 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

&&

LAT...LON 4606 9748 4615 9748 4627 9713 4611 9707
TIME...MOT...LOC 0150Z 267DEG 28KT 4613 9711 

$$

Perroux

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Aug 5, 6:52 PM CDT, 1 hour 18 minutes earlier. Its key messages:

  • Severe thunderstorms are possible this afternoon and evening, especially west of the Red River. Hazards could include half dollar sized hail and wind gusts to 60 mph.
  • Strong to severe thunderstorms are possible Wednesday across parts of northwest Minnesota.
  • Severe thunderstorms are possible both Thursday and Friday. Significant severe storms are possible both days, with hazards including large hail, significant damaging wind gusts, and isolated tornadoes.
Area forecast discussion, Aug 5, 6:52 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
652 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- Severe thunderstorms are possible this afternoon and evening,
  especially west of the Red River. Hazards could include half
  dollar sized hail and wind gusts to 60 mph.

- Strong to severe thunderstorms are possible Wednesday across
  parts of northwest Minnesota.

- Severe thunderstorms are possible both Thursday and Friday.
  Significant severe storms are possible both days, with hazards
  including large hail, significant damaging wind gusts, and
  isolated tornadoes.

&&

.UPDATE...
Issued at 652 PM CDT Tue Aug 5 2025

Complex of thunderstorms beginning to enter southeastern ND, so
made some adjustments to POPs for current trends. There has been
a weakening trend as storms move into slightly less unstable
air, but there is still decent effective shear to work with and
could still see hail up to quarters and winds up to 70 mph as
cells move into our area. Biggest threat will likely be heavy
rain, as portions of south central ND have already seen up to 5
inches in the last few hours and storms will continue to move
slowly into southeastern ND.

&&

.DISCUSSION...
Issued at 343 PM CDT Tue Aug 5 2025

...Synopsis...

A mid level shortwave continues moving across the area today,
bringing showers and thunderstorms this afternoon and evening. A few
severe thunderstorms are possible. This shortwave moves east
overnight, and could bring additional severe storms into northwest
Minnesota on Wednesday. An H5 upper low, situated in southern
Saskatchewan, is the main contributor of energy as the H7 waves form
along southwest flow. This will lift northeast late Wednesday with
another shortwave approaching heading into Thursday. The environment
will be quite supportive of severe thunderstorms both Thursday and
on Friday as an upper low pushes a strong theta-e gradient boundary,
and the resultant cold front, across the area. A warming trend
prevails through Thursday, with afternoon highs in the 80s Wednesday
and upper 80s to low 90s Thursday.

...Severe Thunderstorms Possible This Evening...

Instability continues to build into the Northern Plains this
afternoon, with a weak shortwave traversing the region from west to
east. Soundings indicate favorable shear profiles to allow a mention
of supercells, albeit with only moderate CAPE values. There is the
potential for hail up to the size of half dollars and wind gusts to
60 mph.

...Severe Thunderstorm Chances Wednesday...

A conditional risk for severe thunderstorms continues on Wednesday,
mainly for areas of northwest Minnesota. Hazards could include
wind gusts to 60 mph and hail up to the size of quarters. A
lingering H7 shortwave will provide an axis of development east
of the Red River Valley in northwest Minnesota.

...Significant Severe Storms Possible Thu and Fri...

Moisture levels continue to increase Thursday and Friday, with
SBCAPE values climbing upwards of 3000-4000 J/Kg. Thursday,
soundings support the chance for significant wind as steep mid-level
lapse rates and DCAPE upwards of 1400 J/Kg have been consistent in
recent Model runs. Significant damaging wind gusts, of 75 mph or
greater, are possible along with large hail. Low to mid level shear
support at least a mention of isolated tornado potential along the
leading edge of an H7 shortwave. Most of the area could potentially
be impacted, with the best chances in northeast North Dakota and the
central Red River Valley. Heading into Friday, a cold moves closer
to the area as H5 troughing deepens in the southern Canadian Plains.
SBCAPE in some model soundings exceeds 4000 J/Kg, with a probability
of exceeding 4000 J/Kg coming in around 90 percent, especially in
the southern Red River Valley. Given the current model soundings,
all modes and all hazards are worth mentioning; however, significant
wind potential remains quite high comparatively.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 652 PM CDT Tue Aug 5 2025

All sites currently VFR, but will see a decrease in category
along with vicinity showers and thunderstorms as a complex moves
in from south central ND in the next few hours. Best chances for
thunder and heavier rain will be in the KFAR area, but all sites
should see at least some showers. Behind the convection,
ceilings down into the MVFR to IFR range will be possible, along
with a few lingering showers at the MN airports. Some
improvement by the end of the period. Winds will be out of the
southeast with some gusts up to 20 kts at times, then shifting
more southwesterly by tomorrow at the ND airports.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...JR
DISCUSSION...Lynch
AVIATION...JR
Hazardous weather outlook, Aug 5, 4:34 AM CDT, 15 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
434 AM CDT Tue Aug 5 2025

MNZ005-006-008-009-013>017-022>024-028-032-060945-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
434 AM CDT Tue Aug 5 2025

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated thunderstorms possible today. Showers and scattered
thunderstorms overnight tonight.  Main hazard is lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is the potential for strong to severe storms Wednesday
afternoon, Thursday night and again Friday. Friday has the
potential for significant severe weather with large hail, damaging
winds and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

MNZ001>004-007-027-029>031-040-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-060945-
West Polk-Norman-Clay-Kittson-West Marshall-West Becker-Wilkin-
West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-Pembina-
Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-Western Walsh-
434 AM CDT Tue Aug 5 2025

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

There is a level 2 out of 5 risk for severe thunderstorms near
Valley City and Lisbon and a level 1 out of 5 for the remainder of
eastern North Dakota into parts of west central Minnesota. This is
for this afternoon into tonight.

The main hazards will be hail to quarters, wind gusts 60 mph and
lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is the potential for strong to severe storms Wednesday
afternoon, Thursday night and again Friday. Friday has the
potential for significant severe weather with large hail, damaging
winds and isolated tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Aug 5, 8:07 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
807 PM CDT Tue Aug 5 2025

NDZ049-052-053-060145-
Sargent ND-Ransom ND-Richland ND-
807 PM CDT Tue Aug 5 2025

...STRONG THUNDERSTORMS WILL IMPACT RANSOM...WESTERN RICHLAND AND
SARGENT COUNTIES THROUGH 845 PM CDT...

At 806 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lisbon to near Rutland to near Havana.
Movement was east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Lidgerwood, Forman, and Wyndmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4593 9774 4663 9775 4663 9699 4594 9702
TIME...MOT...LOC 0106Z 272DEG 23KT 4647 9763 4603 9746 4589 9759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Perroux

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:20 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent55 min
Aug 5, 7:58 PM CDTFlash Flood WarningFGFCass5 hr
Aug 5, 8:07 PM CDTSpecial Weather StatementFGFRansom, Sargent38 min
Aug 5, 8:28 PM CDTAreal Flood AdvisoryFGFCass53 min
Aug 5, 8:45 PM CDTSpecial Weather StatementFGFRichland45 min
Aug 5, 9:21 PM CDTFlash Flood WarningFGFCass5 hr
Aug 5, 9:26 PM CDTSpecial Weather StatementFGFRichland34 min
Aug 6, 11:17 AM CDTRiver Flood WarningFGFCass58 hr
Aug 6, 11:17 AM CDTRiver Flood WarningFGFCass33 hr

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.